So I'm thinking

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

So I'm thinking

Postby MattB » Fri Jan 18, 2008 12:36 pm

I don't want to go on Rebif and I would rather use copaxone. I know I need to consult my doctor and I plan on doing so this coming week. A big plus for me is the seemingly non-existent side effects associated with copaxone. The most common side effects(swelling at the site etc) are also associated with rebif and it lacks the increased fatigue associated with interferons. Also, although I am no doctor I feel like the explanations of how copaxone works makes more sense(to me anyways) than the way which rebif works.

Is this a sound decision to make? Do you think I will run into trouble with insurance with copaxone even though I did not with Rebif?
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 2:00 pm
Location: East Coast USA

Advertisement

Postby gwa » Fri Jan 18, 2008 12:40 pm

Better keep on reading. There are site of injection lumps which don't go away and which sometimes also collapse.

There are some treatments coming out in the next year that may actually work and which are not associated with these CRABS.

gwa
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 3:00 pm

Postby MattB » Fri Jan 18, 2008 12:51 pm

gwa wrote:Better keep on reading. There are site of injection lumps which don't go away and which sometimes also collapse.

There are some treatments coming out in the next year that may actually work and which are not associated with these CRABS.

gwa


What type of treatments?
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 2:00 pm
Location: East Coast USA

Postby cheerleader » Fri Jan 18, 2008 1:47 pm

Matt-
The lumps, bumps and dents in the fat layer associated w/Copaxone are called lipodystrophy. This occurs at injection sites. This problem is more prevalent in women, rather than men. My husband has not had any incidence.

http://www.emedicine.com/MED/topic1307.htm

Men do quite well on this drug...Montel and Clay Walker are celebrity users. We personally know two other men in our "community" that are doing well on Copax. Not to "push" this drug...but talk to your doctor some more.

best,
AC
User avatar
cheerleader
Family Elder
 
Posts: 5077
Joined: Mon Sep 10, 2007 2:00 pm
Location: southern California

Postby MattB » Fri Jan 18, 2008 1:53 pm

cheerleader wrote:Matt-
The lumps, bumps and dents in the fat layer associated w/Copaxone are called lipodystrophy. This occurs at injection sites. This problem is more prevalent in women, rather than men. My husband has not had any incidence.

http://www.emedicine.com/MED/topic1307.htm

Men do quite well on this drug...Montel and Clay Walker are celebrity users. We personally know two other men in our "community" that are doing well on Copax. Not to "push" this drug...but talk to your doctor some more.

best,
AC


I had heard that, that men tend to react even better to this drug. I have already made an appointment to talk to my neuro about it and I just wondered what type of thing I may run into at our meeting.
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 2:00 pm
Location: East Coast USA

Postby gwa » Fri Jan 18, 2008 2:37 pm

Check out dignan's posts under the drug pipeline forum. There is a lot of info there and maybe you could ask your neuro about some of the new drugs that will be out soon.

gwa
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 3:00 pm

A v/s C

Postby notasperfectasyou » Fri Jan 18, 2008 3:16 pm

Kim's been on Avonex and is way much happier to be on Copaxone.

There are some cosmetic issues to Copaxone, but it doesn't wipe out an entire day for her like Avonex did. The stinging can be mitigated somewhat. Ken
User avatar
notasperfectasyou
Family Elder
 
Posts: 774
Joined: Thu Feb 09, 2006 3:00 pm
Location: Northern Virginia

A vs. R

Postby NHE » Sat Jan 19, 2008 2:11 am

MattB wrote:The most common side effects(swelling at the site etc) are also associated with rebif and it lacks the increased fatigue associated with interferons.

This is true of subcutaneous injections of interferon-B but not of intramuscular injections such as Avonex. The doctor's prescribing information literature for Betaseron describes the injection site reations as injection site tissue necrosis. However, I've been on Avonex for about 7½ years and the worst reaction I've had is about a nickel sized bruise. I rarely get these though, perhaps once a year or so, and most of the time there is just a slight reddish mark about 1mm in diameter which fades over the next day.

The fatigue problem is still there with Avonex though. I don't get too many flu type reactions anymore (not including my recent experience posted to the Avonex board when I injected when I had some sinus infection/cold but these really weren't the normal flu type symptoms). I usually just try to take it easy the next day and I'm OK after that.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3400
Joined: Sat Nov 20, 2004 3:00 pm

Postby MattB » Sat Jan 19, 2008 7:20 am

Another problem with me taking one of the fatigue causing drugs is that I live a very active lifestyle and it's what makes me happy. I'm afraid I would become severely depressed if I could not continue what I do, especially if I don't have an actual handicap preventing me from doing so.
User avatar
MattB
Family Elder
 
Posts: 140
Joined: Tue Sep 25, 2007 2:00 pm
Location: East Coast USA

Postby Wonderfulworld » Sat Jan 19, 2008 10:12 am

Hi MattB
like yourself I did a lot of advance reading before choosing a therapy, although in Ireland I didn't have insurance considerations. All the reading in the world is not going to tell you how you're going to react personally to a particular drug - you have to jump in and try one out! If it doesn't work for you after a time, then you can change.....

My experiences were:

9 years ago I chose Rebif but it was awful for me. After struggling on it for 4 or 5 years I had hardly any white cells left and was getting an infection every month, along with 4 relapses of MS a year as well. Injections were very painful and I did get lipoatrophy on my stomach, but mild. Fatigue and depression were present all the time.

I changed to Copaxone about 4 years ago. My neuro didn't want me to even bother with it, he thought my MS was too severe to even try it and wanted me on mitoxantrone. I insisted I try Copaxone and I am glad I did. I did really well (although I am a woman!) on it - fatigue lessened and after 6 months it really seemed to kick in and I have only had some very very mild relapses in the last few years. So mild you'd not really know I was having them. Got back to working out in the gym again, made me very happy. I DO have very bad lipoatrophy on legs/stomach/butt, but like another member said, it is supposed to happen women more than men. And at least my legs are working, although not pretty!

Good luck whatever you decide, hope you find a therapy that you are ok with.
Wonderfulworld
Family Elder
 
Posts: 773
Joined: Sun Aug 27, 2006 2:00 pm
Location: Ireland


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service